Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 6, 2003, 12:05 AM EST for Edgefield County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 12:05 AM EST (05:05 UTC)
- Expired
- Mar 6, 2003, 12:30 AM EST
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Edgefield County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 11:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
820
WUUS52 KCAE 060505
SVRCAE
SCC037-060530-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1204 AM EST THU MAR 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1230 AM EST.
* AT 1202 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES NORTHWEST OF EDGEFIELD...MOVING
NORTHEAST AT 65 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND
DAMAGING HAIL.
LAT...LON 3385 8219 3377 8213 3380 8171 3397 8195
TTH/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:25 PM EST, 8 hours 40 minutes earlier.
Area forecast discussion, Mar 5, 3:25 PM EST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 325 PM EST WED MAR 5 2003 DISC: 19Z SURFACE ANALYSIS SHOWS WARM FRONT TO OUR SOUTH ACROSS SRN GA. SATELLITE AND OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS AFTERNOON. CLOUDS A BIT THINNER WITH SOME SUN ACROSS THE SRN PORTIONS OF THE CWA. MODELS STILL DIFFERING ON TIMING AND POTENTIAL FOR SEVERE WEATHER TONIGHT INTO THURSDAY. ETA/MESO ETA CONTINUE TO BE SLOWER THAN THE GFS IN PUSHING CDFNT TOWARD THE AREA TOMORROW. BOTH MODELS SHOW WARM FRONT WILL GRADUALLY MOVE NORTHWARD TONIGHT AND MOVE ACROSS THE AREA. MODELS SHOW INSTABILITY NOT THAT IMPRESSIVE LATER TONIGHT INTO EARLY THURSDAY...BUT MODELS DUE SHOW FAVORABLE RIGHT REAR QUAD OF UPPER JET ACROSS THE AREA BY THURSDAY AND ALSO STRONG LOW LEVEL JET DEVELOPING ACROSS THE AREA TOWARDS MORNING. WILL CONTINUE WITH WORDING OF TSRA...WITH SOME POSSIBLE SEVERE...WITH MAIN THREAT BEING DAMAGING WINDS. SPC STILL HAS PORTIONS OF THE CWA OUTLOOKED UNDER SLIGHT RISK. COLD FRONT EXPECTED TO GRADUALLY WORK ITS WAY SOUTH AND EAST THURSDAY NIGHT INTO FRIDAY. GFS DOES NOT PUSH FRONT AND MOISTURE AS FAR SOUTH AS ETA...THEREFORE BRINGS IN ANOTHER CHANCE FOR SHOWERS...ESP SOUTH LATE THURSDAY NIGHT INTO FRIDAY. WILL INTRODUCE A CHANCE FOR SHOWERS DURING THE PERIOD...ESP ACROSS THE SOUTH. WITH MID/UPPER LEVEL FLOW STILL REMAINING SW...WOULD NOT BE SURPRISED IN THE FARTHER N GFS. AS FOR TEMPERATURES THROUGH THE PERIOD WILL STAY CLOSE TO CONSENSUS VALUES OF THE GUIDANCE AND LOCAL EQUATIONS. EXTENDED...WITH PATTERN BEING MORE ZONAL THROUGH THE PERIOD AND MOST OF THE SYSTEMS REMAINING TO OUR N...LOOKS TO BE A DRY WEEKEND INTO EARLY NEXT WEEK FOR THE EXTENDED. TEMPERATURES WILL BE CLOSE TO/SLIGHTLY ABOVE NORMAL VALUES THROUGH THE PERIOD. NEXT BEST CHANCE OF SHOWERS WILL BE ON WEDNESDAY. FCSTID = 77 CAE 59 73 49 63 / 70 70 30 40 AGS 58 74 49 63 / 70 70 40 50 SSC 59 72 49 63 / 70 70 30 40 OGB 60 73 51 64 / 70 70 40 50 .CAE... GA...NONE. SC...NONE. LCV
Hazardous weather outlook, Mar 5, 5:00 AM EST, 19 hours 5 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS MAY OCCUR TONIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT AHEAD OF A COLD FRONT. STRONG WINDS AND VERY COLD TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE MAY HELP CAUSE SOME OF THE THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS WITH WIND GUSTS NEAR 70 MPH AND HAILSTONES NEAR THREE-QUARTERS OF AN INCH MAY OCCUR. THE LATEST DATA INDICATES THE THREAT OF SEVERE WEATHER WILL BE AFTER MIDNIGHT TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY FOR AREA LAKES WILL LIKELY BE NEEDED THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RJL
In the hours before
Special weather statement, Mar 5, 9:49 PM EST, 2 hours 16 minutes before
SCZ018-GAZ040-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 949 PM EST WED MAR 05 2003 AT 945 PM STRONG THUNDERSTORMS WERE CROSSING MCCORMICK COUNTY. THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH ALONG WITH BRIEF HEAVY RAIN. THE STORMS WERE MOVING NORTHEAST AT 45 MPH AND WILL MOVE OUT OF MCCORMICK COUNTY BY 1015 PM. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:11 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 34 min |
| Mar 6, 12:26 AM EST | Severe Thunderstorm Warning | CAE | Lee | 34 min |
| Mar 6, 12:31 AM EST | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| Mar 6, 12:38 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 37 min |
| Mar 6, 1:18 AM EST | Severe Thunderstorm Warning | CAE | Kershaw | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.